July 9, 1997

Lactic Acidosis Traced to Thiamine Deficiency Related to Nationwide Shortage of Multivitamins for Total Parenteral Nutrition—United States, 1997

JAMA. 1997;278(2):109-111. doi:10.1001/jama.1997.03550020041020

SINCE November 1996, there has been a nationwide shortage of intravenous (IV) multivitamins (MVIs) used in U.S. hospitals and home-health-care agencies for total parenteral nutrition (TPN). Patients receiving TPN without MVI supplementation are at risk for thiamine deficiency and life-threatening complications associated with severe deficiency of thiamine, a coenzyme necessary for oxidation of keto acids. This report describes three patients receiving TPN who had thiamine deficiencyrelated lactic acidosis in 1997 and presents recommendations for alternatives to parenteral MVI during the shortage.

Case 1  On February 3, a 32-year-old man underwent a total coloproctectomy with ileostomy as treatment for fulminant ulcerative colitis. TPN was initiated immediately postoperatively and included 2087 mL per day of amino acids (92 g) and dextrose (382.5 g) with 21 g fat emulsion, electrolytes, and minerals per day; however, no MVIs were added to the solution because the hospital's supply was exhausted.